I’ve Had Both Good and Bad Outcomes With Methylprednisolone for Relapse
I am having an MS relapse, my first in three years.
In the first two years after I was diagnosed with relapsing-remitting MS in early 2017, I relapsed every two or three months. It got to the point that I couldn’t tell where one relapse began and another ended. Everything was a blur as I continued what seemed like an endless descent into paralysis. At least that’s how it seemed at the time.
As a result, I’m taking a course of high-dose methylprednisolone, a steroid used to stabilize MS relapses, and it is working its magic. While I would prefer not to be relapsing, of course, the treatment has given me an energy boost, which is important because we just bought our first home last week, and need to organize, pack, and move things.
In general, this steroid treatment has had an array of side effects on me, both good and bad. When I take methylprednisolone, I find that it initially heightens my senses — colors appear brighter and sounds are louder. I’ll wake up in the morning and have to consciously run through my dreams because they were so vivid it feels like they occurred in an alternate reality.
But it’s the energy boost that I find most beneficial. I feel like “Super Beth.” My appetite increases, and I find eating quite enjoyable. When I’m taking methylprednisolone, I’ll give myself a free pass to eat what I like, which I wouldn’t do otherwise.
As with everything in life, though, the good part of the treatment also comes with the bad. One of the hardest realizations for me has been the stark contrast between the energy boost I receive and the otherwise daily cloud of fatigue I live with. That struggle won’t ever go away, but I’m learning to live with it.
When I stop taking methylprednisolone, the cloud of fatigue creeps back in after a few days, and I never look forward to that. But accepting it is similar to coming to terms with the fact that I need medication to regulate my brain and my thoughts in the first place.
Taking steroids can be scary at times, but luckily, this time, I haven’t experienced some of the really bad side effects that I’ve previously faced. For example, one of the scariest side effects for me in the past was psychosis. When that happened, I felt as if I were a ghost looking down on myself. I keenly understood that my mind was spinning out of control, and I couldn’t stop crying. Terrifying thoughts crept in. Thankfully, I was rational enough to know that all of this was a result of the medication’s side effects.
I called my MS nurse and immediately stopped taking it. Later, this experience served as a catalyst for receiving plasma exchange treatment, which as it turns out, was exactly what I needed at the time.
We all take the good with the bad in life. I’m not bitter about my current situation. I might be mildly frustrated, but nothing more than that. Instead, I choose to be grateful that this steroid treatment has given me a boost when I needed one. For this round of treatment, the positives are outweighing the negatives, and I classify that as a huge win!
Note: Multiple Sclerosis News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Multiple Sclerosis News Today or its parent company, BioNews, and are intended to spark discussion about issues pertaining to multiple sclerosis.